Hypoglycemia and Diabetes
Hypoglycemia Treatment in Diabetes continued...
Your doctor may determine that you are taking too much insulin that peaks toward the evening to morning hours. In that case, he or she may decrease your insulin dose or change the time when your last dose of insulin is given.
Other things that you can do to help yourself get through the low blood sugar episode start by consuming 15 grams of a fast-acting carbohydrate such as :
- Take two or three glucose tablets (available at pharmacy).
- Take one tube of glucose gel (available at pharmacy).
- Chew four to six pieces of hard candy (not sugar-free).
- Drink 1/2 cup fruit juice.
- Drink 1 cup skim milk.
- Drink 1/2 cup soft drink (not sugar-free).
- Eat 1 tablespoon honey (placed under your tongue for rapid absorption into the bloodstream).
- Eat 1 tablespoon table sugar.
- Eat 1 tablespoon corn syrup.
Fifteen minutes after you have eaten a sugar-containing food, check your blood sugar again. If you do not feel better and your blood sugar is still less than 70 mg/dL (milligrams per deciliter), eat another serving of one of the foods listed above. Repeat these steps until your sugar normalizes.
Eat a carbohydrate and protein snack such as peanut butter crackers or cheese and crackers, or a half of a sandwich.
Keep a record of the date and time of day your reaction occurred and what you did. This can help your doctor look for a pattern and help you adjust your medications.
Call your health care provider if you have more than one unexplained hypoglycemic reaction in a week.
Hypoglycemia may cause you to pass out. If so, you will need someone to give you a glucagon injection. Glucagon is a prescription medicine that raises blood sugar and may be needed with severe hypoglycemia. It is important that your family members and/or friends know how to give the injection in case you have a low blood sugar reaction. Talk with your health care provider about the use of glucagon.
If you witness a loved one suffering from a severe hypoglycemic reaction, call 911 or take them to the nearest hospital for treatment. Do not try to give an unconscious person food, fluids, or insulin as they may choke.
Note: It is very dangerous to drive during a low blood sugar reaction. If you are driving and you experience symptoms of hypoglycemia, safely pull off the road and eat a glucose-containing (sugary) food. Wait at least 15 minutes and repeat if necessary. Eat a protein and carbohydrate source (such as peanut butter crackers or cheese and crackers) before continuing to your destination. It is important to keep a sugar source, a protein and carbohydrate source in your car at all times for emergencies.